Information on Tablets A-Z
||BRAND NAME : Acetaminophen
Anacin-3®; Datril®; Liquiprin®; Panadol®; Tempra®; Tylenol®; Ultracet® (combination with tramadol); Valadol®
Why is this medication prescribed:
Acetaminophen is used to relieve mild to moderate pain and to reduce fever. It does not relieve the stiffness, redness, and swelling of arthritis.
This medication is sometimes prescribed for other uses; ask your doctor or pharmacist for more information.
How should this medicine be used:
Acetaminophen comes as a tablet, chewable tablet, capsule, liquid, drops, and granules (to be dissolved in water) to take by mouth and a suppository to use rectally. Acetaminophen is available without a prescription. Follow the directions on the package label carefully. If your doctor prescribes it for you, the prescription label will tell you how often to take it. Follow the directions on the package or prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take acetaminophen exactly as directed. Do not take more or less of it or take it more often than prescribed by your doctor.
Do not crush, chew, or open the capsules: swallow them whole.
To insert an acetaminophen suppository into the rectum, follow these steps:
Remove the wrapper.
Dip the tip of the suppository in water.
Lie down on your left side and raise your right knee to your chest. (A left-handed person should lie on the right side and raise the left knee.)
Using your finger, insert the suppository into the rectum, about 1/2 to 1 inch in infants and children and 1 inch in adults. Hold it in place for a few moments.
Stand up after about 15 minutes. Wash your hands thoroughly and resume your normal activities.
Adults should not take acetaminophen for pain for more than 10 days (5 days for children) without talking to a doctor. Acetaminophen should not be taken by adults or children for high fever, for fever lasting more than 3 days, or for recurrent fever without a doctor's supervision. Do not give a child more than five doses in 24 hours unless directed to do so by a doctor.
What special precautions should I follow:
Before taking acetaminophen,
tell your doctor and pharmacist if you are allergic to acetaminophen or any other drugs.
tell your doctor and pharmacist what prescription and nonprescription medications you are taking, especially carbamazepine (Tegretol), phenobarbital, phenytoin (Dilantin), rifampin (Rifadin, Rimactane), sulfinpyrazone (Anturane), and vitamins.
tell your doctor if you have or have ever had liver disease and if you have a history of alcohol abuse.
tell your doctor if you are pregnant, plan to become pregnant, or are breast-feeding. If you become pregnant while taking acetaminophen, call your doctor.
if you drink 3 or more alcohol beverages every day, ask your doctor if you should take acetaminophen. You should not drink alcohol beverages while taking acetaminophen.
What special dietary instructions should I follow:
To prevent stomach upset, take acetaminophen with meals or milk.
What should I do if I forget a dose:
If your doctor prescribes acetaminophen on a regular basis, take the missed dose as soon as you remember it. However, if it is almost time for the next dose, skip the missed dose and continue your regular dosing schedule. Do not take a double dose to make up for a missed one.
What side effects can this medication cause:
Although side effects from acetaminophen are not common, they can occur. Tell your doctor if this symptom is severe or does not go away:
If you experience the following symptom, call your doctor immediately:
What storage conditions are needed for this medicine:
Keep this medication in the container it came in, tightly closed, and out of reach of children. Store it at room temperature and away from excess heat and moisture (not in the bathroom). Throw away any medication that is outdated or no longer needed. Talk to your pharmacist about the proper disposal of your medication.
In case of emergency/overdose:
In case of overdose, call your local poison control center. If the victim has collapsed or is not breathing, call local emergency services at 911.
What other information should I know:
Before taking other nonprescription pain relievers or cold, cough, and allergy products, read their labels to be sure that they do not contain acetaminophen. An overdose of acetaminophen can have serious, life-threatening consequences.
Ask your pharmacist any questions you have about acetaminophen.
More information: Acetaminophen